Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Geodesics in piecewise linear manifolds


Author: David A. Stone
Journal: Trans. Amer. Math. Soc. 215 (1976), 1-44
MSC: Primary 53C20; Secondary 57C25
DOI: https://doi.org/10.1090/S0002-9947-1976-0402648-8
MathSciNet review: 0402648
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A simplicial complex M is metrized by assigning to each simplex $ a \in {\mathbf{M}}$ a linear simplex $ {a^\ast}$ in some Euclidean space $ {{\mathbf{R}}^k}$ so that face relations correspond to isometries. An equivalence class of metrized complexes under the relation generated by subdivisions and isometries is called a metric complex; it consists primarily of a polyhedron M with an intrinsic metric $ {\rho _{\mathbf{M}}}$. This paper studies geodesics in metric complexes. Let $ P \in {\mathbf{M}}$; then the tangent space $ {T_P}({\mathbf{M}})$ is canonically isometric to an orthogonal product of cones from $ P,{{\mathbf{R}}^k} \times {\nu _P}({\mathbf{M}})$; once k is as large as possible. $ {\nu _P}({\mathbf{M}})$ is called the normal geometry at P in M. Let $ P\bar X$ be a tangent direction at P in $ {\nu _P}({\mathbf{M}})$. I define numbers $ {\kappa _ + }(P\bar X)$ and $ {\kappa _ - }(P\bar X)$, called the maximum and minimum curvatures at P in the direction $ P\bar X$. THEOREM. Let M be a complete, simply-connected metric complex which is a p.l. n-manifold without boundary. Assume $ {\kappa _ + }(P\bar X) \leqslant 0$ for all $ P \in {\mathbf{M}}$ and all $ P\bar X \subseteq {\nu _P}({\mathbf{M}})$. Then M is p.l. isomorphic to $ {{\mathbf{R}}^n}$. This is analogous to a well-known theorem for smooth manifolds by E. Cartan and J. Hadamard. THEOREM (ROUGHLY). Let M be a complete metric complex which is a p.l. n-manifold without boundary. Assume (1) there is a number $ \kappa \geqslant 0$ such that $ {\kappa _ - }(P\bar X) \geqslant \kappa $ whenever P is in the $ (n - 2)$-skeleton of M and whenever $ P\bar X \subseteq {\nu _P}({\mathbf{M}})$; (2) the simplexes of M are bounded in size and shape. Then M is compact. This is analogous to a weak form of a well-known theorem of S. B. Myers for smooth manifolds.


References [Enhancements On Off] (What's this?)

  • [1] A. D. Aleksandrov and V. A. Zalgaller, Two-dimensional manifolds of bounded curvature, Trudy Mat. Inst. Steklov. 63 (1962); English transl., The intrinsic geometry of surfaces, Transl. Math. Monographs, vol. 15, Amer. Math. Soc., Providence, R. I., 1967. MR 27 #1191. MR 0151930 (27:1911)
  • [2] T. F. Banchoff, Critical points and curvature for embedded polyhedra, J. Differential Geometry 1 (1967), 245-256. MR 37 #921. MR 0225327 (37:921)
  • [3] É. Cartan, Leçons sur la géométrie des espaces de Riemann, 2ième éd., Gauthier-Villars, Paris, 1926, 1946. MR 8, 602.
  • [4] H. R. Gluck, Piecewise linear methods in Riemannian geometry, Univ. of Pennsylvania, 1972 (mimeographed notes).
  • [5] J. Hadamard, Les surfaces à courbures opposées, J. Math. Pures Appl. (5) 4 (1898), 27-73.
  • [6] J. Milnor, Morse theory, Ann. of Math. Studies, no. 51, Princeton Univ. Press, Princeton, N. J., 1963. MR 29 #634. MR 0163331 (29:634)
  • [7] S. B. Myers, Riemannian manifolds with positive mean curvature, Duke Math. J. 8 (1941), 401-404. MR 3, 18. MR 0004518 (3:18f)
  • [8] H. A. Osborn, Function algebras and the deRham theorem in PL, Bull. Amer. Math. Soc. 77 (1971), 386-391. MR 43 #2717. MR 0276979 (43:2717)
  • [9] A. Preissmann, Quelques propriétés globales des espaces de Riemann, Comment. Math. Helv. 15 (1943), 175-216. MR 6, 20. MR 0010459 (6:20g)
  • [10] W. Rinow, Die innere Geometrie der metrischen Räume, Die Grundlehren der math. Wissenschaften, Band 105, Springer-Verlag, Berlin, 1961. MR 23 #A1290. MR 0123969 (23:A1290)
  • [11] C. P. Rourke and B. J. Sanderson, Introduction to piecewise-linear topology, Springer-Verlag, Berlin, 1972. MR 0350744 (50:3236)
  • [12] J. R. Stallings, The piecewise-linear structure of Euclidean space, Proc. Cambridge Philos. Soc. 58 (1962), 481-488. MR 26 #6945. MR 0149457 (26:6945)
  • [13] D. A. Stone, Sectional curvature in piecewise linear manifolds, Bull. Amer. Math. Soc. 79 (1973), 1060-1063. MR 47 #9507. MR 0320974 (47:9507)
  • [14] J. L. Synge, On the connectivity of spaces of positive curvature, Quart. J. Math. 7 (1936), 316-320.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 57C25

Retrieve articles in all journals with MSC: 53C20, 57C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0402648-8
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society